Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jan 2, 2006, 12:21 PM PST for Orange County, Riverside County, San Bernardino County, California. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2006, 12:21 PM PST (20:21 UTC)
- Expired
- Jan 2, 2006, 1:28 PM PST
- In force
- 67 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 26 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 1:26 PM PST | NON-TSTM WND DMG | 3 E Corona, CA | LARGE TREE BLOWN DOWN ONTO ROAD. |
| Jan 2, 1:27 PM PST | NON-TSTM WND GST 0 | Yucaipa, CA | SEVERAL WIND REPORTS FROM YUCAIPA WITH GUSTS TO 90 MPH. THERE WERE NO DAMAGE REPORTS. |
| Jan 2, 1:27 PM PST | NON-TSTM WND DMG | San Bernardino, CA | STATE HWY 38, HIGH WINDS, ALSO FALLING ROCKS AND SOME TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 022024
SVRSGX
CAC059-065-071-022130-
/O.NEW.KSGX.SV.W.0001.060102T2021Z-060102T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1221 PM PST MON JAN 2 2006
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...TEMECULA...RUBIDOUX...RIVERSIDE...
PERRIS...NORCO...MORENO VALLEY...LAKE ELSINORE...HEMET...CORONA...
BANNING
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
THIS INCLUDES THE CITIES OF...FOREST FALLS...YUCAIPA...UPLAND...SAN
BERNARDINO...RIALTO...REDLANDS...RANCHO CUCAMONGA...ONTARIO...
HIGHLAND...FONTANA...COLTON...CHINO
EASTERN ORANGE COUNTY IN SOUTHWEST CALIFORNIA
THIS INCLUDES THE CITIES OF...SAN JUAN CAPISTRANO...MISSION
VIEJO...LAGUNA NIGUEL...LAGUNA HILLS...LAGUNA BEACH...DANA POINT
* UNTIL 130 PM PST
* AT 1215 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS MOVING NORTHEAST AT ABOUTR 25 MPH.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3344 11778 3341 11765 3357 11749 3348 11715
3350 11653 3415 11673 3432 11718 3429 11759
3396 11775
$$
SMALL/ATKIN2 follow-up statements
000
WWUS56 KSGX 022046
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1242 PM PST MON JAN 2 2006
CAC059-065-071-022130-
/O.CON.KSGX.SV.W.0001.000000T0000Z-060102T2130Z/
SAN BERNARDINO CA-RIVERSIDE CA-ORANGE CA-
1242 PM PST MON JAN 2 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM PST
FOR EASTERN ORANGE...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...
AT 1236 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED ALONG A LINE
FROM FONTANA TO LAGUNA BEACH...MOVING NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VALLE
VISTA...SAN JACINTO...HIGHGROVE...BLOOMINGTON...FONTANA...LAKE
HEMET...GRAND TERRACE...COLTON...RIALTO...LOMA LINDA...IDYLLWILD-PINE
COVE...MUSCOY...BEAUMONT...REDLANDS...SAN BERNARDINO...CALIMESA...
DEVORE...MENTONE...CHERRY VALLEY...BANNING...HIGHLAND...YUCAIPA...SAN
JACINTO PEAK...CABAZON...CRESTLINE...FOREST FALLS...RUNNING
SPRINGS...LAKE ARROWHEAD...SAN GORGONIO MOUNTAIN AND GREEN VALLEY
LAKE.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3344 11778 3341 11765 3357 11749 3348 11715
3350 11653 3415 11673 3432 11718 3429 11759
3396 11775
$$
SMALL/ATKIN000
WWUS56 KSGX 022128
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PST MON JAN 2 2006
CAC059-065-071-022132-
/O.CAN.KSGX.SV.W.0001.000000T0000Z-060102T2130Z/
SAN BERNARDINO CA-RIVERSIDE CA-ORANGE CA-
122 PM PST MON JAN 2 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORANGE...WESTERN
RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES IS CANCELLED...
AT 120 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADARS INDICATED
THE LINE OF SEVERE THUNDERSTORMS HAS WEAKENED AS IT MOVED EAST...SO
THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3344 11778 3341 11765 3357 11749 3348 11715
3350 11653 3415 11673 3432 11718 3429 11759
3396 11775
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 9:30 AM PST, 2 hours 51 minutes earlier.
Area forecast discussion, Jan 2, 9:30 AM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PST MON JAN 2 2006 .SYNOPSIS...A PACIFIC STORM WILL MOVE OVER SOUTHERN CALIFORNIA WITH HEAVY RAIN AT TIMES...STRONG GUSTY WINDS AND A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THE STORM WILL EXIT THE AREA LATE TONIGHT. HIGH PRESSURE ALOFT AND WEAK OFFSHORE FLOW WILL BRING FAIR WEATHER WITH WARMER DAYS MOST OF THE REST OF THIS WEEK. COOLER WITH MORE CLOUDS NEXT WEEKEND AS THE HIGH WEAKENS. HIGH SURF WILL IMPACT THE COAST MOST OF THIS WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... LIGHT TO MODERATE RAIN OVER AND W OF THE MOUNTAINS THIS MORNING IN THE WARM SECTOR. THE 12Z NKX SOUNDING WAS VERY MOIST BELOW 6000 FT WITH STRONG SW WINDS ALOFT. STRONG ONSHORE GRADIENTS TO THE NE WITH ABOUT 11 MB SAN-TPH. THERE WERE LOCAL STRONG GUSTY WINDS...MAINLY IN SDB MOUNTAIN AND DESERTS. THE COLD FRONT WILL MOVE IN FROM THE NW LATE THIS MORNING AND SPREAD INTO SAN COUNTY DURING THE AFTERNOON WITH 2-4 HOUR PERIOD OF MODERATE TO HEAVY RAIN. THE WINDS WILL ALSO INCREASE AS THE FRONT MOVES THROUGH. RAINFALL TOTALS EXPECTED TO BE NEAR 1 INCH COASTAL AREAS...2 INCHES INLAND AND 3-6 INCHES ON SW FACING MOUNTAINS SLOPES. GENERALLY MORE RAIN IN THE NRN AREAS AND LESS IN THE S. THERE COULD BE NEAR AN INCH OF RAIN IN THE HIGH DESERTS AND LESS THAN 1/2 INCH IN THE SRN DESERTS. THE LARGEST RAINFALL TOTALS WILL BE ON THE SW FACING SLOPES OF THE SBD MOUNTAINS. THERE WILL ALSO BE A SMALL CHANCE OF THUNDERSTORMS AS COLDER AIR ALOFT MOVES IN THIS AFTERNOON. SHOWERS WILL CONTINUE THROUGH THE EVENING BUT SHOULD BE JUST ABOUT OVER BY 06Z. CURRENT FLASH FLOOD WATCH AND WIND WARNINGS/ADVISORIES LOOK OK. PARTLY CLOUDY TUE FROM RESIDUAL MOISTURE BUT A LITTLE WARMER WITH MORE SUNSHINE AND INCREASING HEIGHTS. HIGH PRESSURE ALOFT AND OFFSHORE FLOW WILL BRING WARMER DAYS WED AND AND MORE SO ON THU...ESPECIALLY W OF THE MOUNTAINS. MAY NEED LOCAL WIND ADVISORIES THU MORNING FOR WINDS THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. LONGER RANGE PROGS CONTINUE THE HIGH ALOFT AND OFFSHORE FLOW FRI WHICH SHOULD BE THE WARMEST DAY THIS WEEK. A TROUGH MOVES PAST TO THE N THIS WEEKEND BRINGING ONSHORE FLOW FOR COOLER DAYS AND A RETURN OF THE MARINE LAYER. && .AVIATION... MOSTLY MVFR WITH LOCAL IFR CONDITIONS EXPECTED THROUGH THIS EVENING AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. COLD FRONT WAS JUST PASSING POINT CONCEPTION AT 16Z AND SHOULD MOVE ONTO THE COAST OF ORANGE COUNTY DURING THE MID AFTERNOON AND INTO THE KSAN AREA BY SUNSET. HIGHER TERRAIN SHOULD REMAIN OBSCURED IN CLOUDS AND PRECIPITATION THROUGH THE DAY. GUSTY SOUTH WINDS AHEAD OF THE FRONT SHOULD BECOMING SOUTHWEST BEHIND THE FRONT WITH WINDS DIMINISHING DURING THE EVENING. LINGERING MOISTURE SHOULD KEEP MVFR CEILINGS AND VISIBILITIES WITH LOCAL IFR CONDITIONS OVER THE AREA TONIGHT. MVFR TO VFR CONDITIONS ARE EXPECTED DURING THE DAY ON TUESDAY AS THE MOISTURE BEGINS TO DIMINISH. && .MARINE... CDIP BUOYS OVER THE INNER WATERS ARE NOT SHOWING MUCH RISE IN SWELL HEIGHTS...YET...BUT THE SAN CLEMENTE BASIN BUOY DOES SHOW SOME INCREASE. GUIDANCE STILL SUGGESTS THE GREATEST BUILDUP WILL BE LATER THIS AFTERNOON AND TONIGHT SO HIGH SURF STILL LOOKS ON TRACK BUT MIGHT BE DELAYED A FEW HOURS. WIND GUSTS OVER THE COASTAL WATERS WILL BE GALE FORCE AT TIMES SO THE IDEA OF GALE WARNING THROUGH THIS AFTERNOON LOOKS GOOD. EXPECT THE STRONGEST WINDS TO OCCUR AT FRONTAL PASSAGE THEN DIMINISH BEHIND THE FRONT. HAZARDOUS SEA CONDITIONS FOR SMALL CRAFT WILL CONTINUE AFTER THE GALE WARNINGS END SO A SMALL CRAFT ADVISORY WILL REPLACE THE GALE WARNING...LATER THIS EVENING. COASTAL FLOOD WARNING APPEARS MINIMAL THIS MORNING BUT BETTER CHANCE OF OCCURRING DURING TIME OF HIGH TIDE ON TUESDAY. WILL KEEP WARNING IN PLACE. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL AREAS EXCEPT THE LOWER DESERTS THROUGH THIS EVENING. SEE LAXFFASGX. HIGH WIND WARNING FOR THE NORTHERN MOUNTAINS AND WIND ADVISORY FOR ALL OTHER AREAS THROUGH 6 PM TODAY. SEE LAXNPWSGX. COASTAL FLOOD WARNING THROUGH 10 AM TUESDAY. HIGH SURF ADVISORY THROUGH WEDNESDAY MORNING. SEE LAXCFWSGX AND LAXSRFSGX. GALE WARNING FOR THE COASTAL WATERS TODAY. SEE LAXCWFSGX. MARINE WEATHER STATEMENT FOR DANGEROUS SEAS TODAY. SEE LAXMWSSGX. && PUBLIC...ATKIN AVIATION...HORTON
Hazardous weather outlook, Jan 2, 4:00 AM PST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST MON JAN 2 2006 CAZ042-043-048-050-055>058-060>062-PZZ750-775-030000- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. FOR ALL OF SOUTHWEST CALIFORNIA THROUGH TONIGHT...A STRONG PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION AND BRING STRONG GUSTY WINDS AND HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. HEAVIEST RAINFALL IS EXPECTED ON COASTAL SLOPES. STRONG GUSTY WINDS WILL ALSO OCCUR. SEE LAXFFASGX...LAXNPWSGX...LAXSPSSGX... LAXSRFSGX AND LAXCFWSGX. AT THE COAST...LARGE WEST SWELL WILL BRING HIGH SURF AND STRONG RIP CURRENTS TO THE SAN DIEGO COUNTY COASTLINE. SEE LAXSRFSGX AND LAXCFWSGX FOR DETAILS. A HIGH SURF ADVISORY IS IN EFFECT FROM UNTIL 8 AM PST WEDNESDAY. SEE LAXSRFSGX AND LAXCFWSGX. LARGE SWELLS AND STRONG GUSTY WINDS WILL MAKE BOATING HAZARDOUS IN THE COASTAL WATERS OFF SAN DIEGO COUNTY TODAY. A FEW THUNDERSTORMS ARE ALSO POSSIBLE. SEE LAXCWFSGX AND LAXMWSSGX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AT THE COAST...LARGE WEST SWELL WILL CONTINUE TO BRING HIGH SURF AND STRONG RIP CURRENTS AT TIMES FOR MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAXWELL
In the hours before
Local storm report, Jan 2, 11:43 AM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PST MON JAN 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST COSTA MESA 33.67N 117.91W
01/02/2006 0 MPH ORANGE CA TRAINED SPOTTER
STRONG WINDS ABOUT 35 MPH SUSTAINED WITH GUSTS TO 50 MPH.
TWO INCH TREE BRANCHES BROKEN BUT DID NO DAMAGE TO ANY
STRUCTURE. TWO PINE TREES DOWN ON GOLF COURSE NO SIZE WAS
SPECIFIED. STILL RAINING.
&&
SWASONThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 10:34 AM PST | Flash Flood Warning | SGX | San Bernardino | 6 hr |
| Jan 2, 12:30 PM PST | Special Marine Warning | SGX | 9 hr |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.